Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 57, NWS Austin/San Antonio, TX

April 30, 2022Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 30, 2022, 4:37 PM CDT for Williamson County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 4:37 PM CDT (21:37 UTC)
Expired
Apr 30, 2022, 5:30 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 27 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:48 PM CDTHAIL 1.752 Sw Hutto, TXREPORT FROM MPING: GOLF BALL (1.75 IN.).
Apr 30, 4:50 PM CDTHAIL 1.25Hutto, TX
Apr 30, 5:15 PM CDTHAIL 14 W Coupland, TXLOTS OF DIME TO QUARTER SIZED HAIL REPORTED FROM THE BRUSHY CREEK RV PARK. DELAYED REPORT, TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2394 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS54 KEWX 302137
SVREWX
TXC491-302230-
/O.NEW.KEWX.SV.W.0057.220430T2137Z-220430T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
437 PM CDT Sat Apr 30 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Williamson County in south central Texas...

* Until 530 PM CDT.

* At 436 PM CDT, a severe thunderstorm was located over Hutto, or
  near Pflugerville, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Round Rock, Taylor, Hutto, Coupland, Rices Crossing, Noack and
  Beyarsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3057 9720 3050 9717 3045 9719 3040 9733
      3042 9738 3044 9740 3044 9742 3046 9744
      3046 9746 3049 9751 3048 9755 3049 9756
      3050 9760 3048 9764 3059 9762
TIME...MOT...LOC 2136Z 285DEG 13KT 3053 9753 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RUNYEN
2 follow-up statements
569 
WWUS54 KEWX 302149
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
449 PM CDT Sat Apr 30 2022

TXC491-302230-
/O.CON.KEWX.SV.W.0057.000000T0000Z-220430T2230Z/
Williamson TX-
449 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WILLIAMSON COUNTY...

At 448 PM CDT, a severe thunderstorm was located near Hutto moving 
east at 5 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Round Rock, Taylor, Hutto, Coupland, Rices Crossing, Noack and
Beyarsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3050 9762 3058 9759 3058 9750 3057 9720
      3050 9717 3045 9719 3040 9733 3042 9738
      3044 9740 3044 9742 3046 9744 3046 9746
      3049 9751 3048 9755 3049 9756 3050 9760
      3049 9761
TIME...MOT...LOC 2148Z 286DEG 6KT 3052 9753 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RUNYEN
511 
WWUS54 KEWX 302152
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Sat Apr 30 2022

TXC491-302230-
/O.CON.KEWX.SV.W.0057.000000T0000Z-220430T2230Z/
Williamson TX-
452 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WILLIAMSON COUNTY...

At 452 PM CDT, a severe thunderstorm was located over Hutto, or near
Pflugerville, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Round Rock, Taylor, Hutto, Coupland, Rices Crossing, Noack and
Beyarsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3050 9762 3058 9759 3058 9750 3057 9720
      3050 9717 3045 9719 3040 9733 3042 9738
      3044 9740 3044 9742 3046 9744 3046 9746
      3049 9751 3048 9755 3049 9756 3050 9760
      3049 9761
TIME...MOT...LOC 2152Z 285DEG 13KT 3052 9751 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:04 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 30, 2:04 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
204 PM CDT Sat Apr 30 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 132 PM CDT Sat Apr 30 2022

Two different weather features will drive the weather in the short
term. The first of these is a cold front currently located from south
of Rocksprings to Kerrville to Blanco to Georgetown. A prefrontal
boundary moved through the morning and helped clear out much of the
cloud cover a bit earlier than expected. The front itself had been
making decent progress to the south and east through the morning, but
has finally begun to slow down as expected. Most of the mesoscale
models show the front becoming stationary very near where it is
currently located before lifting back to the north late tonight. Some
showers have already tried and failed to develop across Bell County
to our north and additional showers and storms are expected this
afternoon thanks to the ample heating the area is now seeing. The
HRRR, depending on the run has shown isolated showers and
thunderstorms along the whole length of the front in our area from
the Rio Grande right through the Austin Metro area. This is supported
by other models, with some like the Texas Tech WRF, lingering showers
and storms late into the overnight in areas like Williamson and Lee
Counties. In addition, the Texas Tech WRF and one or two of the other
mesoscale models show additional shower and possibly thunderstorm
activity across parts of the Rio Grande Plains overnight. Have lower
confidence in this activity, but have maintained a 20 PoP out west to
cover the chance given that the NBM picked up on this activity as
well. Any storms that do develop this afternoon have a chance to
become strong to severe. While shear is limited, which will likely
lead to more pulse type convection (a storm forms, strengthens, then
dies), there is plenty of CAPE around with anywhere between 1500 j/KG
to 2500 j/KG along with fair lapse rates around 7 C/km. Large hail
will be the primary hazard, with damaging winds secondary. One note,
the HRRR does depict some afternoon development along the Serranias
del Burro mountains later today. Typically when upper flow is more
zonal and weak, like it is today, these storms tend to take a hard
right turn and stay in Mexico. It may be a different story on Sunday.
SPC has a band of Marginal Risk area across much of our CWA ahead of
the surface boundary to account for the severe risk.

As mentioned above the front draped across our area this afternoon
will lift back north overnight as a warm front allowing Gulf moisture
to surge northward. Some isolated showers/drizzle may be ongoing
Sunday morning especially across parts of the Hill Country and Rio
Grande Plains. By late in the day an upper level shortwave will
approach West Texas and begin to interact with the dryline to produce
thunderstorms from the Texas Panhandle down to the Big Bend. Storms
should be firing in these areas west of Val Verde county by 4pm, with
the activity working eastward by 6pm lasting into the overnight
hours. Models show a bit of a mixed solution with how storms will
evolve overnight. Most keep activity confined to Val Verde County and
close to the Rio Grande, while a few (notably the NSSL WRF) bring a
few isolated storms close to the HWY 281 corridor during the
overnight hours Sunday into Monday morning. The best atmosphere will
be along the Rio Grande and across West Texas where similar CAPE and
lapse rates to today will be met with better shear (40-50 knots
worth) which should help sustain storms longer tomorrow. There may
also be some Serranias del Burro supercells again tomorrow, and with
the upper flow turning more out of the southwest and increasing
ahead of the main trough they should have a better chance at crossing
into Kinney and Maverick counties late in the day. Models do show
convective parameters decreasing the further east towards HWY 281 and
I-35 corridor which supports the SPC updates to the convective
outlook for their Day 2 which highlights Val Verde county with a
Slight Risk, and generally a line from Leakey to Uvalde to Eagle Pass
westward with a Marginal risk.

Any storms that do form could produce a quick downpour either
Saturday or Sunday with some areas picking up a quick 1/3 to 1 inch
of precipitation while most of the rest of the area remains dry.
Afternoon highs will range from the low 80s to near 90 each day -
cooler where cloud cover sticks around and warmer in places that see
more sunshine.

&&

.LONG TERM...
(Monday through Friday)
Issued at 132 PM CDT Sat Apr 30 2022

Our stretch of active weather will look to continue into the month
of May as several key features act to focus showers and scattered
thunderstorms over the CWA this week.

On Monday, remnant showers and thunderstorms from overnight
convection may be moving through the CWA, generally from west to
east by midday then through the eastern zones by mid afternoon. At
this time, severe storms are not anticipated but SPC does have a Day
3 Marginal Risk for portions of the Southern Edwards Plateau and the
western Hill Country. Primary threats would be large hail and
damaging winds, but the threat appears to be highly conditional at
this time. Once the 500mb shortwave moves through Monday afternoon,
we should remain under largely west-southwesterly mid-level flow
into the day on Tuesday.

Our next weather maker should arrive by midweek, Wednesday/Thursday,
as an upper-level low deepens over the central Rockies. This will
act to send at least one and maybe even a couple of shortwave
disturbances through South-Central Texas Wednesday and Thursday.
Wednesday may provide the best threat for scattered thunderstorms as
the southern branch of the 300mb jet sets up over central Texas,
placing much of South-Central Texas within the favorable right
entrance region. Model forecast soundings indicate rich boundary
layer moisture with dewpoints surging into the mid to upper 60s and
even some lower 70s sprinkled in over the Coastal Plains on
Wednesday. One item of note is the very steep mid-level lapse rates
depicted by the GFS Wednesday evening, which would be quite
favorable for a severe threat, given modest instability and
favorable deep-layer shear over the Hill Country and the Rio Grande
Plains (30-50 kts). One more item of note is the fairly high PWATs
that will be in place over much of the area by midweek. If storms
can grow upscale, locally heavy rainfall is possible. Obviously,
we'll take pretty much anything we can get at this point, as much of
the region remains within D2 to D4 drought.

Beyond Thursday, the region may transition into a bit of a
northwesterly flow regime, but models differ on the evolution of the
pattern at this time. We should be able to keep rain chances in the
forecast though through much of this upcoming week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sat Apr 30 2022

Skies continue to clear at the TAF sites as the pre-frontal boundary
has helped erode the cloud cover through the late morning hours. Some
residual clouds around SAT and DRT should lift over the next hour or
so.

The big question for this TAF package will be just how far south
the front gets in the short term. The front is currently along a line
from ECU (Rocksprings) to T82 (Fredericksburg) to RYW (Lago Vista).
Behind the front at AQO (Llano) winds are out of the north around 10
knots. Visible satellite show a thin line of cumulus along the front
but radar shows little to no precipitation at this point. If the
front continues to advance south it will reach AUS between 19z and
20z and could bring about a northerly wind shift. Mesoscale models
hang up the front basically where it is currently located through the
afternoon though. Have kept more of an easterly wind at AUS to split
the difference, but TAF updates may be needed if the front continues
to sag south.

Regardless of where the front is mesoscale models do show some
isolated showers and storms developing along it this afternoon so
have introduced VCTS into the TAFs at AUS for late this afternoon and
evening. Other than the front, the typical spring time pattern of
overnight MVFR and possibly IFR cigs returns between 06z and 08z at
all TAF sites and should remain through the mid-to-late morning on
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  87  70  85 /  30  20  30  40
Austin Bergstrom Intl Airport  68  87  70  86 /  30  20  20  40
New Braunfels Muni Airport     69  87  71  87 /  10  20  20  30
Burnet Muni Airport            66  85  69  83 /  20  30  30  50
Del Rio Intl Airport           72  86  72  91 /  20  30  50  30
Georgetown Muni Airport        66  86  70  85 /  20  30  20  40
Hondo Muni Airport             69  89  71  87 /  20  20  40  50
San Marcos Muni Airport        69  87  70  86 /  20  20  20  30
La Grange - Fayette Regional   70  87  72  88 /  20  20  10  20
San Antonio Intl Airport       70  87  71  84 /  10  20  30  40
Stinson Muni Airport           72  89  73  89 /  10  20  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Treadway
Long-Term...Morris
Aviation...Treadway
Hazardous weather outlook, Apr 30, 5:57 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
557 AM CDT Sat Apr 30 2022

TXZ171>173-183>194-202>209-217>225-228-011100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
557 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

One or two widely scattered thunderstorms are possible this
afternoon and evening across the Edwards Plateau and Texas Hill
Country. If storms can form they may be on the strong side with
large hail and damaging winds the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again late
Sunday afternoon and evening for areas generally along and west of
a Del Rio to Rocksprings line. The main severe weather concerns
will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 30, 4:14 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
414 PM CDT Sat Apr 30 2022

TXZ173-302200-
Williamson TX-
414 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of south central
Williamson County through 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Round Rock, moving east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Round Rock, Georgetown, Pflugerville, Taylor, Hutto, Coupland, Rices
Crossing, Jonah and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3066 9738 3044 9740 3044 9742 3046 9744
      3046 9746 3049 9751 3048 9753 3048 9755
      3049 9756 3050 9760 3048 9763 3051 9769
      3062 9769
TIME...MOT...LOC 2114Z 275DEG 8KT 3055 9762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN
Local storm report, Apr 30, 4:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 SW HUTTO              30.53N 97.56W
04/30/2022  U1.25 INCH       WILLIAMSON         TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:14 PM CDTSpecial Weather StatementEWXWilliamson46 min
Apr 30, 5:08 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson22 min
Apr 30, 5:32 PM CDTSpecial Weather StatementEWXWilliamson28 min
Apr 30, 6:00 PM CDTSpecial Weather StatementEWXWilliamson15 min
Apr 30, 6:21 PM CDTSpecial Weather StatementEWXReal39 min
Apr 30, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXEdwards, Real63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.